Diagnosis and Clinical Course of Three Adolescents with Amiodarone-Induced Hyperthyroidism
Amiodarone-induced hyperthyroidism is a known side effect of amiodarone treatment. In the pediatric population, long-term amiodarone treatment is rarely indicated because of its severe side effects including thyroid function impairment. Treatment is therefore restricted to therapy-resistant arrhythmias. In the literature, scarce data are available on the management and therapy of amiodarone-induced thyroid dysfunction at a young age. We present three adolescent patients developing amiodarone-induced thyrotoxicosis in the months after amiodarone therapy. A latency period for thyroid dysfunction has been described in adulthood but was not previously reported in pediatric patients. The gap between amiodarone treatment and the development of symptoms and the diagnosis of hyperthyroidism was between 3 and 10 months. In two patients, hyperthyroidism was transient and resolved without treatment. These two patients, one boy and on girl, were almost asymptomatic. In contrast, in one male patient overt and severe hyperthyroidism developed. We began treatment with thiamazole without benefit. Control of hyperthyroidism was achieved under prednisone treatment, which was continued for 9 months. Clinical evaluation proved an amiodarone-induced destructive thyroiditis in this patient. Amiodarone-induced thyroid dysfunction is frequent also in pediatric patients with long-term amiodarone treatment. Patients and clinicians should be aware of the impact of amiodarone on thyroid function during and also in the months and maybe years after treatment. Careful follow-up is needed, as symptoms might be associated with the underlying cardiac disease in these patients. Amiodarone-induced thyrotoxicosis often resolves without treatment but can be challenging in some cases.
KeywordsAmiodarone Hyperthyroidism Thyroid Arrhythmias Adolescents
Compliance with Ethical Standards
Conflict of interest
The authors declare that they have no conflict of interests.
This article does not contain any studies with human participants or animals performed by any of the authors.
Informed consent was obtained from the three patients presented in the case series.
- 1.Brugada J, Blom N, Sarquella-Brugada G, Blomstrom-Lundqvist C, Deanfield J, JJanousek J, Abrams D, Bauersfeld U, Brugada R, Drago F, de Groot N, Happonen JM, Hebe J, Yen Ho S, Marijon E, Paul T, Pfammatter JP, Rosenthal E (2013) Pharmacological and non-pharmacological therapy for arrhythmias in the pediatric population: EHRA and AEPC Arrhythmia Working group joint consensus statement. Europace 15:1337–1382. https://doi.org/10.1093/europace/eut082 CrossRefPubMedGoogle Scholar
- 5.Tanda ML, Piantanida E, Lai A, Liparulo L, Sassi L, Bogazzi F, Wiersinga WM, Braverman LE, Martino E, Bartalena L (2008) Diagnosis and management of amiodarone-induced thyrotoxicosis: similarities and differences between North American and European thyroidologists. Clin Endocrinol 69(5):812–818. https://doi.org/10.1111/j.1365-2265.2008.03268.x CrossRefGoogle Scholar
- 15.Dilber E, Mutlu M, Dilber B, Aslan Y, Gedik Y, Celiker A (2010) Intravenous amiodarone used alone or in combination with digoxin for life-threatening supraventricular tachyarrhythmia in neonates and small infants. Pediatr Emerg Care 26(2):82–84. https://doi.org/10.1097/PEC.0b013e3181ce2f6a CrossRefPubMedGoogle Scholar
- 18.Goldschlager N, Epstein AE, Naccarelli GV, Olshansky B, Singh B, Collard HR, Murphy E, Practice Guidelines Sub-Committee, North American Society of Pacing and Electrophysiology (2007) A practical guide for clinicians who treat patients with amiodarone: 2007. Heart Rhythm 4(9):1250–1259CrossRefGoogle Scholar
- 22.Bogazzi F, Martino E, Dell’Unto E, Brogioni S, Cosci C, Aghini-Lombardi F, Ceccarelli C, Pinchera A, Bartalena L, Braverman LE (2003) Thyroid color flow doppler sonography and radioiodine uptake in 55 consecutive patients with amiodarone-induced thyrotoxicosis. J Endocrinol Invest 26(7):635–640CrossRefGoogle Scholar
- 28.Bartalena L, Bogazzi F, Chiovato L, Hubalewska-Dydejczyk A, Links TP, Vanderpump M (2018) 2018 European Thyroid Association (ETA) guidelines for the management of amiodarone-associated thyroid dysfunction. Eur Thyroid J 7(2):55–66. https://doi.org/10.1159/000486957 CrossRefPubMedPubMedCentralGoogle Scholar